Purpose: To report rapid onset of retinal toxicity in a series of patients followed on high-dose (1000 mg daily) hydroxychloroquine during an oncologic clinical trial studying hydroxychloroquine with erlotinib for non-small cell lung cancer.
Design: Retrospective observational case series.
Methods: Ophthalmic surveillance was performed on patients in a multicenter clinical trial testing high-dose (1000 mg daily) hydroxychloroquine for advanced non-small cell lung cancer. The US Food & Drug Administration-recommended screening protocol included only visual acuity testing, dilated fundus examination, Amsler grid testing, and color vision testing. In patients seen at Stanford, additional sensitive screening procedures were added at the discretion of the retinal physician: high-resolution spectral-domain optical coherence tomography (OCT), fundus autofluorescence (FAF) imaging, Humphrey visual field (HVF) testing, and multifocal electroretinography (mfERG).
Results: Out of the 7 patients having exposure of at least 6 months, 2 developed retinal toxicity (at 11 and 17 months of exposure). Damage was identified by OCT imaging, mfERG testing, and, in 1 case, visual field testing. Fundus autofluorescence imaging remained normal. Neither patient had symptomatic visual acuity loss.
Conclusions: These cases show that high doses of hydroxychloroquine can initiate the development of retinal toxicity within 1-2 years. Although synergy with erlotinib is theoretically possible, there are no prior reports of erlotinib-associated retinal toxicity despite over a decade of use in oncology. These results also suggest that sensitive retinal screening tests should be added to ongoing and future clinical trials involving high-dose hydroxychloroquine to improve safety monitoring and preservation of vision.
Published by Elsevier Inc.